Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS North Platte, NE

August 15, 2018Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2018, 5:17 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 5:17 PM MDT (23:17 UTC)
Expired
Aug 15, 2018, 5:45 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:17 PM MDTHAIL 0.7510 Se Arthur, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:02 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS53 KLBF 152317
SVRLBF
NEC005-101-117-152345-
/O.NEW.KLBF.SV.W.0267.180815T2317Z-180815T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
617 PM CDT WED AUG 15 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  Northeastern Keith County in southwestern Nebraska...
  Southwestern McPherson County in west central Nebraska...

* Until 645 PM CDT/545 PM MDT/.

* At 616 PM CDT/516 PM MDT/, a severe thunderstorm was located 10
  miles southeast of Arthur, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Bucktail Lake.

This includes Highway 61 between mile markers 115 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4158 10155 4140 10122 4139 10123 4140 10127
      4137 10127 4122 10153 4147 10173
TIME...MOT...LOC 2316Z 299DEG 27KT 4146 10155 

HAIL...1.00IN
WIND...<50MPH
 
$$

JWS
1 follow-up statement
732 
WWUS53 KLBF 152341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
641 PM CDT WED AUG 15 2018

NEC005-101-117-152351-
/O.EXP.KLBF.SV.W.0267.000000T0000Z-180815T2345Z/
Arthur NE-Keith NE-McPherson NE-
641 PM CDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH AND SOUTHWESTERN MCPHERSON COUNTIES WILL EXPIRE AT
645 PM CDT/545 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4158 10155 4140 10122 4139 10123 4140 10127
      4137 10127 4122 10153 4147 10173
TIME...MOT...LOC 2341Z 299DEG 27KT 4137 10134 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:07 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:07 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 15 2018

Active weather is in store for most of north central Nebraska
through Thursday. Severe weather is possible late this afternoon and
into the evening as a front moves across the region. Large hail and
strong winds will be the primary threats, however, an isolated
tornado is also possible. As the event progresses overnight
Wednesday night, severe potential will diminish and heavy rain will
become the main threat. One to two inches are possible northeast of
a line from Valentine to Broken Bow through 7am CDT Thursday.

Rain will end on Thursday with much of the precipitation east of the
forecast area by 7am to 9am CDT. Lingering showers will continue
east of a line from Broken Bow to Ainsworth through the early
afternoon before tapering off. Daytime high temperatures on Thursday
will rise into the low 80s with locations that experience rain
showers much of the day only rising into the upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 15 2018

The extended period will start off dry as high pressure builds
across the central Plains. Dry weather will remain across the region
through midday Saturday. Expect temperatures to continue in the mid
to upper 80s for Friday and Saturday.

The next chance of rain and thunderstorms will arrive on Saturday
evening. Current model runs are inconsistent in timing of
precipitation arrival. For now, will have rain moving into locations
west of US-83 between 3pm and 6pm CDT. Rain will then progress
eastward through the overnight period. At this time severe potential
appears low, however, isolated thunderstorms are still possible. The
main concern with the rain on Saturday night and early Sunday will
be the potential for heavy rainfall. Locations across the I-80
corridor and into the southern Sandhills could easily see between 1
and 2 inches of new rain. For the most part due to the long duration
of this event and precipitation falling across the Sandhills,
flooding will not be a concern. In addition, small hail and brief
gusty winds could also be possible.

Rain showers will continue into Sunday, however, will be continuing
to move eastward. Rain ends from west to east throughout the day,
with all precipitation exiting the region by Sunday evening.
Additional rainfall up to a half inch is possible through Sunday.

High pressure and dry weather returns on Sunday night. Drier weather
and cooler temperatures will be the main stories through the middle
of next week. High temperatures will start off in the mid to upper
70s on Sunday and slowly rise into the upper 70s to low 80s by next
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed Aug 15 2018

Thunderstorms will continue to impact north central Nebraska
including KVTN through the afternoon and into the evening hours.
Thunderstorms are training over the area with some thunderstorms
being strong to severe. Isolated to scattered showers and
thunderstorms are expected to impact parts of southwestern and
central Nebraska later this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Aug 15, 2:25 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed Aug 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms are expected to develop this evening across
all of western and north central Nebraska. A few storms could
become severe with large hail, damaging winds, and heavy
rainfall the primary threats. An isolated tornado may be possible
as well. The area of concern for severe weather is north of I-80
with the best chance north of a line from Merriman to Thedford to
Burwell. Rainfall between 1 to 2 inches is possible across
northern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Saturday night through Sunday morning.
At this time, severe weather is not anticipated. Stay tuned for
later outlooks as the details on this system become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4pm and 11pm CDT
Wednesday across most of north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 15, 3:34 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
334 PM MDT WED AUG 15 2018

NEZ022-023-035-152215-
Grant NE-Arthur NE-Garden NE-
334 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARTHUR...CENTRAL
GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 415 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ashby, or 28 miles northwest of Arthur, moving east at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Dominick Lake, Swede Lake, Pratt Lake and Spring
Valley Lake.

This includes the following highways...
 Highway 2 between mile markers 134 and 147.
 Highway 61 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10210 4205 10198 4193 10143 4163 10173
TIME...MOT...LOC 2133Z 287DEG 25KT 4192 10199

JWS
Local storm report, Aug 15, 4:05 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             6 N JENSEN LAKE         41.74N 101.81W
08/15/2018  E1.75 INCH       ARTHUR             NE   PUBLIC

            WINDS MAXED AT 40MPH. HAIL ACCUMULATED ON THE PROPERTY.

&&

JURGENSEN
Special weather statement, Aug 15, 4:06 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
406 PM MDT WED AUG 15 2018

NEZ056>058-152230-
Deuel NE-Perkins NE-Keith NE-
406 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PERKINS...SOUTHERN
KEITH AND EAST CENTRAL DEUEL COUNTIES UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brule, or 8 miles west of Ogallala, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ogallala, Brule, Keystone, Roscoe, Kingsley Dam, Eagle Gulch
Campground, Nevens, Megeath, Broganville and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 77 and 98.
 Interstate 80 in Nebraska between mile markers 112 and 138.

LAT...LON 4109 10208 4129 10201 4120 10143 4094 10160
TIME...MOT...LOC 2205Z 290DEG 36KT 4116 10188

Gomez
Local storm report, Aug 15, 4:29 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             8 N BRULE               41.21N 101.89W
08/15/2018  E1.75 INCH       KEITH              NE   PUBLIC

&&

CBUTTLER
Local storm report, Aug 15, 4:45 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             7 E ARTHUR              41.56N 101.56W
08/15/2018  E2.75 INCH       ARTHUR             NE   PUBLIC

            WIDE ASSORTMENT OF HAIL WITH LARGEST BEING BASEBALL SIZE.

&&

JURGENSEN
Special weather statement, Aug 15, 4:54 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
554 PM CDT WED AUG 15 2018

NEZ010-152330-
Holt NE-
554 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT COUNTY UNTIL
630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Atkinson, or 22 miles west of O'Neill, moving east
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atkinson and Emmet.

This includes Highway 20 between mile markers 290 and 301.

LAT...LON 4235 9920 4253 9915 4254 9875 4225 9879
TIME...MOT...LOC 2253Z 282DEG 28KT 4243 9908

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:39 AM MDTDense Fog AdvisoryLBFHolt, Lincoln4 hr
Aug 15, 6:42 AM MDTSpecial Weather StatementLBFCuster33 min
Aug 15, 8:38 AM MDTSpecial Weather StatementLBFSheridan52 min
Aug 15, 10:32 AM MDTSpecial Weather StatementLBFSheridan43 min
Aug 15, 11:01 AM MDTSpecial Weather StatementLBFKeya Paha44 min
Aug 15, 12:31 PM MDTSpecial Weather StatementLBFBrown44 min
Aug 15, 1:04 PM MDTSpecial Weather StatementLBFRock41 min
Aug 15, 3:34 PM MDTSpecial Weather StatementLBFGrant41 min
Aug 15, 3:45 PM MDTSevere Thunderstorm WarningLBFArthur, Grant45 min
Aug 15, 4:06 PM MDTSpecial Weather StatementLBFKeith24 min
Aug 15, 4:23 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson52 min
Aug 15, 4:26 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Aug 15, 4:28 PM MDTSevere Thunderstorm WarningLBFArthur47 min
Aug 15, 4:54 PM MDTSpecial Weather StatementLBFHolt36 min
Aug 15, 5:01 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson44 min
Aug 15, 5:30 PM MDTSpecial Weather StatementLBFBrown45 min
Aug 15, 5:40 PM MDTSevere Thunderstorm WarningLBFLincoln50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.